Nebraska, 2013

Hail in Nebraska, July 23, 2013

July 23, 2013 · NWS LBF · 18 events in 5 counties and zones

A supercell thunderstorm developed over northwestern Sheridan County during the early evening hours of July 23rd. The storm tracked to the south southeast across the eastern Nebraska Panhandle to produce a swath of large hail into Deuel County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$50,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A supercell thunderstorm developed over northwestern Sheridan County during the early evening hours of July 23rd. The storm tracked to the south southeast across the eastern Nebraska Panhandle to produce a swath of large hail into Deuel County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 23, 4:37 AM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 23, 4:37 AM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
637 AM CDT TUE JUL 23 2013

.SYNOPSIS...
ISSUED AT 353 AM CDT TUE JUL 23 2013

A WEAK COLD FRONT EXTENDS FROM NEAR THE NEBRASKA/KANSAS BORDER THEN
NORTHWEST THROUGH THE NEBRASKA PANHANDLE. A SMALL MCS MOVING INTO
CENTRAL NEBRASKA. RAINFALL AMOUNTS AT THEDFORD AND BROKEN BOW HAVE
BEEN AROUND A HALF INCH. OUTFLOW WINDS AHEAD OF THE SYSTEM HAVE
GUSTED TO AS HIGH AS 40 MPH. BROAD OUTFLOW FROM THIS SMALL MCS
EXTENDS THROUGH KIMBALL...IMPERIAL...LEXINGTON AND ORD. ANOTHER
BATCH OF SHOWERS AND THUNDERSTORMS EXITING THE BLACK HILLS NOW
NEARLY INTO CHERRY COUNTY. RECENT CLOUD TOPS AND LIGHTNING STRIKE
COUNTS HAVE BEEN NEAR STEADY STATE.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 353 AM CDT TUE JUL 23 2013

ONGOING CONVECTION IN NORTH CENTRAL NEBRASKA WILL CONTINUE TO MOVE
INTO CENTRAL NEBRASKA THIS MORNING. A FEW WEAK DISTURBANCES UPSTREAM
IN WESTERN SOUTH DAKOTA AND EASTERN MONTANA WILL CONTINUE THE
POSSIBILITY FOR AT LEAST A SLIGHT CHANCE FOR ALL AREAS EXCEPT THE
WEST CENTRAL AND SOUTHWEST COUNTIES. MOST...IF NOT ALL THE ACTIVITY
MAY END BY EARLY AFTERNOON. HIGHS BEHIND THE FRONT TODAY TO BE
COOLER RANGING FROM THE UPPER 70S NORTHEAST TO NEAR 90 FAR
SOUTHWEST. AS THE COLD FRONT CONTINUES TO PUSH SOUTHWEST...THE FOCUS
FOR THUNDERSTORMS WILL BE MAINLY ACROSS CENTRAL KANSAS BY THIS
EVENING...AND POSSIBLY THE FRONT RANGE. KEPT A SLIGHT CHANCE IN FOR
THE EASTERN PANHANDLE EARLY THIS EVENING AND FOR FRONTIER COUNTY IN
SOUTHWEST NEBRASKA. OTHERWISE SKIES TO BE MOSTLY CLEAR OVERNIGHT
WITH LIGHT AND VARIABLE WINDS. LOWS UPPER 50S.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 353 AM CDT TUE JUL 23 2013

THE MAIN FOCUS IN THE EXTENDED PERIODS CONTINUES TO BE
PRECIPITATION CHANCES...WHICH REMAIN PROBLEMATIC GIVEN THE LOW RUN
TO RUN CONSISTENCY WITH THE PERTURBATIONS THAT ARE SHOWN TO CROSS
THE REGION. THERE IS HOWEVER INCREASING CONFIDENCE WEDNESDAY INTO
THURSDAY OF A SYSTEM BRINGING RAINFALL...POSSIBLY
WIDESPREAD...BACK ACROSS MUCH OF WESTERN AND SOUTHWEST NEBRASKA.
WITH NORTHWESTERLY FLOW ALOFT IN PLACE AND A SURFACE TROUGH TO OUR
WEST...STORMS SHOULD INITIATE OFF THE HIGHER TERRAIN OF EASTERN
WYOMING DURING THE AFTERNOON HOURS WEDNESDAY...AND THEN SHIFT OFF
TO THE SOUTHEAST THROUGH THE EVENING AND INTO THE OVERNIGHT. A
MODEST LOW LEVEL JET DOES DEVELOP OVER THE CENTRAL PLAINS...WHICH
WOULD HELP MAINTAIN ANY COMPLEX OF STORMS THAT SHOULD DEVELOP.
THERE/S DISAGREEMENT HOWEVER IN HOW FAR EAST THE POTENTIAL LATE
NIGHT COMPLEX WILL MOVE...WITH THE EC DROPPING THE MCS THROUGH
NORTHEAST COLORADO INTO WESTERN KANSAS. THE GFS IS A BIT MORE
OPTIMISTIC /FURTHER EAST/ WITH RAIN CHANCES FOR SOUTHWESTERN
PORTIONS OF THE CWA OVERNIGHT WEDNESDAY/THURSDAY MORNING. WITH THE
UNCERTAINTY...WILL LIMIT POPS TO 40 PERCENT OR LESS FOR LOCATIONS
WEST OF HIGHWAY 83...WITH THE HIGHEST PROBABILITIES ACROSS
SOUTHWEST NEBRASKA...I.E. NEAR IMPERIAL. RAIN CHANCES CONTINUE
INTO FRIDAY AND THROUGH THE EXTENDED AS THE UPPER PATTERN
UNDERGOES A TRANSITION FROM NORTHWESTERLY TO ZONAL. ADDITIONAL
DISTURBANCES ARE SHOWN TO PASS THROUGH THE TRANSITIONING
FLOW...BUT REMAIN DIFFICULT TO TRACK/TIME AT THIS JUNCTURE...THUS
WILL LIMIT POPS BEYOND 00Z SATURDAY AT 25 PERCENT OR LESS UNTIL
HIGHER CONFIDENCE IS NOTED.

AS FOR TEMPERATURES...THANKS TO THE EXPECTED CLOUDS...PRECIPITATION...AND
A COLD FRONT...TEMPERATURES SHOULD COOL BACK INTO THE LOW TO MID
80S THURSDAY AND BEYOND FOR MOST LOCATIONS. THE WARMEST READINGS
WILL ONCE AGAIN BE CONFINED TO OUR FAR WEST...AS WEAK WAA PUSHES
EAST OFF THE HIGH PLAINS...MID TO UPPER 80S COULD RETURN TO THE
AREA BY EARLY NEXT WEEK. THE WARMEST DAY OF THE EXTENDED PERIOD IS
EXPECTED WEDNESDAY IN ADVANCE OF THE SHORTWAVE AND COLD
FRONT...WIDESPREAD READINGS IN THE MID TO UPPER 80S ARE
ANTICIPATED. LOWS SHOULD REMAIN SEASONAL THROUGH THE PERIOD...60S
SHOULD BE THE NORM.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 636 AM CDT TUE JUL 23 2013

ISOLATED THUNDERSTORMS MAY AFFECT THE KVTN TERMINAL UNTIL AROUND
15Z...THEREAFTER CONFIDENCE TOO LOW TO MENTION. AT KLBF...ANY
THUNDERSTORMS SHOULD REMAIN EAST OF THE TERMINAL. WIND TO BE
GENERALLY EAST NEAR 12KT TODAY...TO DIMINISH TO AOB 5 KT THIS
EVENING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...ROBERG
SHORT TERM...ROBERG
LONG TERM...JACOBS
AVIATION...ROBERG
Hazardous weather outlook, Jul 23, 3:17 AM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
517 AM CDT TUE JUL 23 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-241030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
517 AM CDT TUE JUL 23 2013 /417 AM MDT TUE JUL 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY THROUGH EARLY THIS
EVENING...MAINLY NORTH OF INTERSTATE 80. STRONGER STORMS MAY
CONTAIN SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN ACTIVE WEATHER PATTERN WILL PERSIST ACROSS THE OUTLOOK AREA. THERE
IS THE POSSIBILITY FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS
NEARLY EVERY DAY THROUGH THE COMING WEEK. AT THIS TIME...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

The radar

The North Platte radar (KLNX), 142 km away, was scanning. The volume nearest the first event began at 13:43 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Garden

When
July 23, 6:45 AM MST
Where
Garden County, 4.16 mi NE of Lewellen
Measured
1.75 in hail
Crop damage
$25,000
Reported by
Public
Coordinates
41.370, -102.090

Leaves stripped off of corn crops northeast of Lewellen.

Hail, Sheridan

When
July 23, 3:50 PM MST
Where
Sheridan County, 10.38 mi N of Hay Spgs
Measured
2 in hail
Reported by
Public
Coordinates
42.830, -102.690

Hail, Sheridan

When
July 23, 4:05 PM MST
Where
Sheridan County, 1.23 mi SW of Rushville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.710, -102.470

Hail, Sheridan

When
July 23, 4:10 PM MST
Where
Sheridan County, 8.98 mi N of Hay Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
42.810, -102.680

Hail, Sheridan

When
July 23, 5:14 PM MST
Where
Sheridan County, 11.79 mi NNE of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -102.200

Hail, Sheridan

When
July 23, 5:20 PM MST
Where
Sheridan County, 0.86 mi SW of Ellsworth
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
42.060, -102.290

Hail, Garden

When
July 23, 6:20 PM MST
Where
Garden County, 5.08 mi NNW of Lewellen
Measured
1.25 in hail
Crop damage
$25,000
Reported by
Public
Coordinates
41.400, -102.180

Hail stripped a couple of fields of corn west northwest of Lewellen.

Hail, Garden

When
July 23, 6:25 PM MST
Where
Garden County, 8.79 mi NE of Oshkosh
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.510, -102.210

Hail, Garden

When
July 23, 6:32 PM MST
Where
Garden County, 8.79 mi NE of Oshkosh
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
41.510, -102.210

Hail, Keith

When
July 23, 6:34 PM MST
Where
Keith County, 9.89 mi W of Lemoyne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.290, -102.010

Hail, Garden

When
July 23, 6:37 PM MST
Where
Garden County, 6.91 mi NE of Lewellen
Measured
1 in hail
Reported by
Public
Coordinates
41.410, -102.070

Hail, Garden

When
July 23, 6:45 PM MST
Where
Garden County, 4.16 mi NE of Lewellen
Measured
1.75 in hail
Reported by
Public
Coordinates
41.370, -102.090

Hail, Deuel

When
July 23, 7:11 PM MST
Where
Deuel County, 0.87 mi SE of Big Spgs
Measured
1 in hail
Reported by
County Official
Coordinates
41.060, -102.070

Hail, Keith

When
July 23, 7:11 PM MST
Where
Keith County, 3.75 mi WSW of Brule
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.070, -101.960

Hail, Deuel

When
July 23, 7:13 PM MST
Where
Deuel County, 1.48 mi SSE of Big Spgs
Measured
1.75 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.050, -102.070

A car windshield was broken by golf ball sized hail while traveling on Interstate 80 near Big Springs.

Hail, Deuel

When
July 23, 7:13 PM MST
Where
Deuel County, 1.48 mi NNE of Big Spgs
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.090, -102.070

Hail, Keith

When
July 23, 7:16 PM MST
Where
Keith County, 7.8 mi WSW of Brule
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.060, -102.040

Hail, Perkins

When
July 23, 7:40 PM MST to 7:55 PM MST
Where
Perkins County, 10.14 mi NNW of Brandon
Measured
1 in hail
Reported by
Public
Coordinates
40.930, -101.990

Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467231, 467232, 467233, 467234, 467235, 467236, 467237, 467238, 467239, 467240, 467241, 467242, 467243, 467244, 467245, 467246, 467247, 467248.